Nevada, 2017

Hail and Damaging Wind in Nevada, May 5, 2017

May 5, 2017 · NWS LKN · 8 events in 4 counties and zones

Severe thunderstorms produced hail up to the size of Ping Pongs and wind gusts to 67 mph. A car was heavily dented by the Ping Pong size hail near McDermitt and the strong winds did some minor property damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Severe thunderstorms produced hail up to the size of Ping Pongs and wind gusts to 67 mph. A car was heavily dented by the Ping Pong size hail near McDermitt and the strong winds did some minor property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 5, 1:55 AM PST, 10 hours 20 minutes earlier.

Area forecast discussion, May 5, 1:55 AM PST, 10 hours 20 minutes before
Area Forecast Discussion
National Weather Service Elko NV
255 AM PDT Fri May 5 2017

.SYNOPSIS...A Pacific storm system moving into the west coast
will bring showers and thunderstorms, gusty winds, and cooler
temperatures, beginning today and continuing through the weekend.
SOme of the thunderstorms today may be strong, with gusty winds
and small hail possible. The best chances for these strong storms
will be across eastern Humboldt, northern Lander/Eureka, and
northwest Elko counties.

&&

.SHORT TERM...Today through Sunday. Radar at this time is
depicting a line of showers and isolated thunderstorms moving
north into western Humboldt county from Pershing county. Cells are
tracking fairly quickly at about 25-35 mph. Looking further east
on satellite, skies are generally clear across White Pine and
northern Nye counties.

For today, we're still on track to see an increase in active
weather. Sufficient energy and instability will be coincident with
good 0-6km shear values across eastern Humboldt county east into
far northwestern Elko county, including portions of the northern
Lander/Eureka zone. At this time, strong gusty winds appear to be
the threat, although some hail could be seen as there is decent
CAPE values in the hail growth zone, as depicted in the GFS bufr
soundings. Some isolated thunderstorm could persist well into the
evening as forcing increases further and elevated convection
forms. Overall, high temperatures today will be in the upper 70s
to mid 80s, while overnight lows will be in the mid 40s to mid 50s
tonight.

An upper level low is forecast to moves south along the California
coast and close off during the Saturday timeframe. The slow
movement and long resident time will allow for moisture to north
and west into northern and central NV. There is some concern
regarding the time of the year with closed lows, especially strong
ones. Each afternoon we'll have weak to moderate instability and
enough shear for the possibility of convective organization. Will
need to keep monitoring the potential for additional strong storms
or isolated flooding from storms that train over the same area,
producing moderate to locally heavy precipitation. With each day,
a diurnal maximum of convection will occur with weakening storms
through the night. In addition, winds are forecast to be quite
strong during the Saturday time, and a wind advisory is likely for
southern Lander/Eureka, White Pine, and northern nye counties.
Highs on Saturday will cool into the low to mid 70s, with lows in
the upper 30s to mid 40s.

On Sunday, models are showing the closed upper low in southern
California, with very little movement. Kept the chances for
showers and thunderstorms throughout the afternoon, with highs
cooling in the 60s and lows in the 30s and 40s.

.LONG TERM...Sunday night through Friday...Main forecast
challenge continues to be the placement and movement of the H5 low
early next week and the timeliness in which moisture finally
exits east central NV, potentially by Tuesday. ECMWF is much
slower in progressing eastward as ridge maintains strength in
central US with showers lingering into Wednesday for mainly White
Pine county. Most precip however will be confined south of a line
from Jackpot to Spring Creek to Gabbs Sunday night through the
middle of next week.

Abundant low to mid level moisture and day time instability could
continue to spark a few thunderstorms across mainly northern Nye
and White Pine county Monday and Tuesday. Instability and
favorable kinematics move out of the state as the low pushes into
the four corners region Wednesday. Reduced coverage of lingering
showers for the later part of next as the influence of the upper-
low slowly wanes.

Milder temperatures will return next week as a cooler air mass
remains over the Great Basin region. Highs in the 60s and 70s with
lows generally in the upper 30s to 40s.

&&

.AVIATION...VFR conditions will continue at KWMC and KEKO
through noon today while VFR conditions will prevail at KELY and
KTPH through tonight. A storm system will bring showers and
thunderstorms across north central NV this afternoon bringing
possible TS to KWMC. Showers and thunderstorms and lowered CIGS
could also affect KEKO by 21Z. Gusty winds occasional lightning
and small hail could accompany some of the storms. En route
turbulence near convection is likely.

&&

.HYDROLOGY...River and creek levels will likely rise as
temperatures will continue much above normal through Friday which
will accelerate snowmelt and increase runoff into area streams.
In addition, there is the potential for increased rainfall during
the weekend and early next week as an active weather pattern sets
up. The location of the system and attendant moisture will play a
role on where the rain will occur. This will need to be watched
carefully as in many locations, the ground still holds a lot of
water and runoff into fast running creeks and streams is likely.

Here are the locations where flood warnings are currently in
effect:

Humboldt River - Comus, near Winnemucca: Minor flooding
continues.

Bruneau River - near Rowland

The following rivers are running high, but are below flood stage
at this time:

Wildhorse Dam - at Wildhorse

Jarbidge River below Jarbidge

Humboldt River - Battle Mountain: higher than normal flows
continue. The river may rise into minor flood stage as
temperatures warm and precip chances increase today.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

86/93/93/86
Hazardous weather outlook, May 5, 2:03 AM PST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
303 AM PDT Fri May 5 2017

NVZ030-031-033>041-061015-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
303 AM PDT Fri May 5 2017

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.Day One...Today. An upper-level low pressure system will affect
the area bringing breezy to windy conditions across portions of
the state. The strongest winds are forecast to be across northern
Nye, southern Lander/Eureka, and White Pine counties. Southwest
winds 15 to 25 mph with gusts of 35 to 45 mph are possible.
Showers and thunderstorms, some of which could contain frequent
lightning, small hail and gusty outflow winds of up to 55 mph,
will affect north central and central parts of Nevada this
afternoon.

.Days Two through Seven...Saturday through Thursday. The low
pressure system will gradually move closer to the area, with
northern Nye, southern Lander/Eureka, and White Pine counties
again seeing the strongest winds as well as showers and
thunderstorms. Winds are expected to be highest on Saturday,
ranging from 25 to 35 mph with gusts of 45 to 55 mph from the
south. A wind advisory will likely be required for central and
east-central areas in Nevada.

The location of the upper-level system will have ramifications on
location of precipitation across the forecast area from Sunday
through late Monday. At this time, the storm track looks to move
across southern California and Nevada, which could produce some
moderate rain showers across central Nevada and generally
locations along and south of Interstate 80. Precipitation amounts
through Monday could range from a quarter to three-quarters of
one inch, with locally higher amounts possible, through roughly
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

The radar

The Elko radar (KLRX), 63 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Humboldt

When
May 5, 12:15 PM PST to 12:20 PM PST
Where
Humboldt County, 1.04 mi W of Golconda
Measured
0.88 in hail
Property damage
$100
Reported by
Public
Coordinates
40.950, -117.500

Minor hail damage with leaves and small branches down.

Hail, Humboldt

When
May 5, 12:30 PM PST to 12:35 PM PST
Where
Humboldt County, 4.04 mi SSW of Iron Pt
Measured
1 in hail
Reported by
Public
Coordinates
40.900, -117.310

Dime to quarter size hail was reported near Iron Point.

Hail, Lander

When
May 5, 12:49 PM PST to 12:55 PM PST
Where
Lander County, 1.26 mi WNW of (Bam)battle Mtn Arpt
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.610, -116.890

Hail, Lander

When
May 5, 12:50 PM PST to 12:55 PM PST
Where
Lander County, 1.72 mi WSW of (Bam)battle Mtn Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
40.590, -116.900

Hail, Elko

When
May 5, 1:40 PM PST to 1:45 PM PST
Where
Elko County, 2.07 mi NW of Owyhee Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.970, -116.230

Hail, Humboldt

When
May 5, 1:40 PM PST to 1:45 PM PST
Where
Humboldt County, 8.73 mi E of Mc Dermitt
Measured
1.5 in hail
Property damage
$3,000
Reported by
Public
Coordinates
41.970, -117.600

A car was heavily dented by hail up to the size of ping pongs.

Hail, Humboldt

When
May 5, 1:57 PM PST to 2:04 PM PST
Where
Humboldt County, 15.02 mi ESE of Orovada
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.490, -117.530

Thunderstorm Wind, Eureka

When
May 5, 3:30 PM PST to 3:33 PM PST
Where
Eureka County, 6.31 mi N of (P68)eureka
Measured
58 kt (67 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
39.690, -115.980

Thunderstorm winds gusting up to 67 mph produced minor wind damage per public reports.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689404, 689405, 689406, 689407, 689408, 689409, 689410, 689411.